Back to Ask the Diabetes Team Ask the Diabetes Team

From Tallahassee, Florida, USA:

I inserted my infusion set this morning, and it was painful at first (as it sometimes is), but about eight hours later, I noticed a red oval ring forming around the site. I had felt no irritation of any kind and everything felt fine. I removed the set and the site bled, but there was still no pain. Why did this redness occur?


Inserting an infusion set (or even giving an injection) can cause small blood vessels (capillaries) to break under the skin which can create a "blood blister" (what we call a hematoma). That would account for the bleeding when you removed the set. Perhaps this is what you experienced.

Another possibility is irritation from whatever you used to clean the site. Alcohol used to clean the site, for example, can get into the site and set up a local irritation.

Hopefully, this was a one time event. If you continue to have such problems, I would suggest you check with your pump trainer, diabetes educator or physician.


Original posting 10 Apr 2003
Posted to Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:44
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.